Two years after the development of the esophageal ulcer, the patient underwent heart transplantation. Surgery was completed without any serious complications. Her general condition improved, but her dysphagia worsened as her medications such as immunosuppressive agents increased. Four months after the heart transplantation, endoscopic balloon dilation was performed for the esophageal stricture. Thereafter, her dysphagia improved during meals and while taking medicines. The patient was discharged 5 months after the heart transplantation. No ulcer recurrence has been observed for 10 months since her discharge.
We obtained written consent from the patient for publication of this case. Ethics committee approval is not included, as it is accepted in our hospital that case reports do not require such approval. In this work, we did not use patient data that would allow identifying her.
In this report, we present a case of a potassium chloride-induced esophageal ulcer. This case is clinically important because the ulcer was clearly caused by esophageal compression due to LA enlargement. An esophageal stricture developed after the ulcer healed following discontinuation of the drug, but was successfully treated with endoscopic balloon dilation after heart transplantation.
DIEIs are caused by various factors related to drug properties, anatomy, and patient lifestyle. Among them, the chemical structure and pharmaceutical forms of drugs are the most significant factors. Oral administration of tablets or capsules have great advantages in ingestion and transportability compared with liquid preparations. However, these forms have disadvantages of increased local concentration of active pharmaceutical ingredients that injure susceptible tissues, particularly the esophagus, compared with liquid preparations. Capsule forms of medicines such as doxycycline, tetracycline, and clindamycin can adhere to the esophagus and cause more serious injuries than the tablet forms. Large pills such as those for clarithromycin, alendronate, and ibuprofen and sustained-release formulations of drugs such as ferrous sulfate and potassium chloride may be more commonly retained in the esophagus and more injurious than the standard preparations of the same medicines.[1,2]
Although LA enlargement may be a risk factor for DIEIs, it has rarely been demonstrated to cause DIEIs thus far. To our knowledge, there was only one report in 1979 about esophageal ulceration due to slow-release potassium in the presence of LA enlargement. In another report, patients with mitral valve disease were found to have delayed esophageal transit of capsules because of the anatomical deformity caused by LA enlargement; in the study, the LA dimensions of the study patients were 22 to 79 mm (mean, 45 mm), while those of the control patients were 21 to 35 mm (mean, 28 mm). In our current case, the LA dimension of the patient was 55 mm, which was large enough to compress the esophagus. However, these previous reports lacked sufficient evidence to demonstrate that the LA enlargement caused the DIEIs. As such, our case is important, because the clinical course verified the causal relationship between the drug-induced esophageal ulcer and anatomical deformities using multiple imaging modalities.
The efficacy of the anatomical approach to prevent DIEIs has rarely been reported and discussed in detail. Treatments for esophageal stricture without releasing the compression from the dilated heart might be ineffective and result in ulcer recurrence. Partial resection of the inferior and/or superior LA wall at the time of surgery for the mitral valve is a common method for treatment of the giant LA.[7,8] This surgery achieved significant reduction in the LA volume, but is not strongly recommended for patients with poor cardiac function, like our patient, because of the high operative mortality of 8% to 23% caused by low-cardiac-output syndrome and respiratory failure. Furthermore, it was difficult to control end-stage chronic heart failure with partial resection and medication. However, over the last decade, heart transplantation has been increasingly performed worldwide. A previous case of a patient with a giant LA who received heart transplantation was reported in 2014, but the efficacy of the transplantation against esophageal compression after the operation was not assessed. In our case, heart transplantation resolved the cardiomegaly as a fundamental cause of anatomical deformities. Considering that no ulcer recurrence was reported during follow-up, the heart transplantation was also beneficial for preventing DIEIs.
The important patient-related risk factors of DIEIs are the amount of fluid ingested with medicines and disability of the patient. Pills are more likely to stick to the esophageal walls if swallowed with insufficient water and in the supine position.[2,3] Patients suffering from chronic heart failure are often restricted in terms of water consumption and their activities. Insufficient water consumption, taking drugs in a recumbent position, and bed rest further cause DIEIs. Additionally, patients with ischemic heart disease often take aspirin, which can cause severe esophageal ulceration and is associated with bleeding.[1,2] Therefore, clinicians should pay attention to not only anatomical changes in the esophagus but also other risk factors of DIEIs associated with cardiac disease in order to prevent DIEIs, especially in patients with LA enlargement. As most patients are orally administered medicines without the knowledge of the risk of DIEIs, clinicians should instruct them how to take the medicines, if necessary; restrict their drug dosages; and exchange pharmaceutical forms for safer ones.
There are some limitations to this case report. First, retained potassium chloride was thought to be responsible for the ulcer formation from upper gastrointestinal series and CT findings, but the component was not actually identified by endoscopy. Next, our diagnosis was based on the improvement of the ulcer by withdrawal of potassium chloride. DIEI is basically a diagnosis of exclusion, and the causality was difficult to prove.
In summary, we presented a case of a drug-induced esophageal ulcer caused by esophageal compression due to LA enlargement. For patients with LA enlargement, preventive care and treatment measures for DIEIs, including the anatomical approach, should be considered.
Data curation: Kazuki Maesaka, Shunsuke Yoshii, Kei Nakamoto.
Investigation: Kazuki Maesaka.
Resources: Shunsuke Yoshii, Kei Nakamoto.
Supervision: Shinichiro Shinzaki, Yasushi Sakata, Tetsuo Takehara.
Validation: Yoshiki Tsujii.
Writing – original draft: Kazuki Maesaka, Yoshiki Tsujii.
Writing – review & editing: Shinichiro Shinzaki, Yoshito Hayashi, Hideki Iijima, Tomohito Ohtani, Yasushi Sakata, Tetsuo Takehara.
. Abid S, Mumtaz K, Jafri W, et al. Pill-induced esophageal injury: endoscopic features and clinical outcomes. Endoscopy 2005;37:740–4.
. Kikendall JW. Pill esophagitis. J Clin Gastroenterol 1999;28:298–305.
. Dağ MS, Öztürk ZA, Akin I, et al. Drug-induced esophageal ulcers: case series and the review of the literature. Turk J Gastroenterol 2014;25:180–4.
. Kim SH, Jeong JB, Kim JW, et al. Clinical and endoscopic characteristics of drug-induced esophagitis. World J Gastroenterol 2014;20:10994–9.
. Lubbe WF, Cadogan ES, Kannemeyer AH. Oesophageal ulceration due to slow-release potassium in the presence of left atrial enlargement
. N Z Med J 1979;90:377–9.
. Channer KS, Bell J, Virjee JP. Effect of left atrial size on the oesophageal transit of capsules. Br Heart J 1984;52:223–7.
. Flores Umanzor EJ, Mimbrero M, San Antonio R, et al. Giant left atrium as a rare cause of dysphagia. Am J Med 2016;129:e335–6.
. Apostolakis E, Shuhaiber JH. The surgical management of giant left atrium. Eur J Cardiothorac Surg 2008;33:182–90.
. Stehlik J, Kobashigawa J, Hunt SA, et al. Honoring 50 years of clinical heart transplantation
in circulation: In-depth state-of-the-art review. Circulation 2018;137:71–87.
. Boldyrev SY, Lepshokov MK, Yakuba II, et al. A patient with giant left atrium undergoes orthotopic heart transplantation
. Tex Heart Inst J 2014;41:87–90.
Keywords:Copyright © 2018 The Authors. Published by Wolters Kluwer Health, Inc. All rights reserved.
cardiomegaly; drug-induced esophageal injuries; endoscopic dilation; esophageal ulcer; heart transplantation; left atrial enlargement